← Return to The big 3 antibiotics for MAC

Discussion
Jennifer (@megan123)

The big 3 antibiotics for MAC

MAC & Bronchiectasis | Last Active: Mar 9, 2019 | Replies (30)

Comment receiving replies
@tinaesims

Everybody talks about the big 3 and I'm pretty sure I'm going on them soon. I'm just waiting for the 2nd sputum test. What exactly are the big 3? It seems like a simple question but I honestly don't know.

Jump to this post


Replies to "Everybody talks about the big 3 and I'm pretty sure I'm going on them soon. I'm..."

@tinaesims Hi Tina. The 'Big 3' is a three antibiotic combo that most doctors put their patients on who have mac.
The usual ones they prescribe are: Ethambutol, Rifampin, and Clarithromycin, or Azithromycin. Insist that a susceptibility test is done to make sure the meds they choose for you will work on your particular strain of MAC. Also, INSIST on a baseline hearing and eyesight test. The eyesight test should be with an ophthalmologist. This is important as some of these drugs can give you permanent eyesight and hearing loss. Do not let this dissuade you as many patients take these with minimal issues. Nowadays, many doctors are substituting the Ethambutol with inhaled Amikacin. Doing an inhaled antibiotic is supposed to be more beneficial as it delivers the medication straight to the lungs and puts less strain on the other organs. The rifampin and the ethambutol can cause stomach cramps. There are lots of helpful hints on how and when to take them to limit the side-effects. Let me know if you go them and have side effects, let me know. I can help find the helpful hints for you. How soon do you think you will make your decision on the Big 3?

Hi Tina – Please follow Terri's recommendations about susceptibility tests, hearing and vision tests, as well as baseline liver panel and kidney function tests. Then try the meds as prescribed. There are usually side effects, but for most people they can be managed. Lots of resources and support are available on this site. Also, side effects can change over time, and may masquerade as a "bug" like diarrhea, stomach pain, or hoarseness. If this happens, step back and evaluate, call your doc if necessary. For example, I got lax about eating copious amounts of yogurt with probiotics and had serious diarrhea, stopped drinking ginger tea daily and got stomach pain – got back on track with my diet and things improved. On the other hand, the increasing hoarseness proved to be from my inhaled asthma/bronch meds, not the antibiotics, now we're trying to manage that.

  Request Appointment